MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA TERUMO NAVICROSS SUPPORT CATHETER; CATHETER, PERCUTANEOUS

TERUMO CORPORATION, ASHITAKA TERUMO NAVICROSS SUPPORT CATHETER; CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, investigation conclusions code (b)(4) has been referenced.A review of the device history record and the shipping inspection record of the involved product code/lot# combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
Terumo medical received a user facility medwatch report # 0300360000-2021-8015.The event description states: "while loading navicross support catheter onto wire, tip broke off.The navicross support catheter was removed, and did not enter patient." the intended procedure was a cardiac catheterization.Additional information was received on 28jul2021.When the support catheter tip broke off and was removed, to continue the cardiac catheter erization for the patient a second navicross was used.Operative report refers to advantage wire was used with the reported device, no size mentioned.There was no reported blood loss.The patient was stable at time of discharge.
 
Event or Problem Description
Additional information was received on 15sep2021.This was used during orbital atherectomy and balloon angioplasty of the right sfa.Here is the procedure description: indications: a 90% stenosis of the right sfa heavily calcified segment.Rutherford class 3.Description of procedure: after obtaining informed consent, the patient was brought into the cath lab.She was prepped and draped to obtain a sterile field.The left groin was anesthetized with 1% lidocaine.The left common femoral artery was cannulated using modified seldinger technique with a micropuncture kit upgraded to a 5-french sheath.Then, under supervision, the patient was mildly sedated with iv versed and fentanyl.During the procedure, the blood pressure, heart rate and pulse ox were continuously monitored by the nurse.The face-to-face moderate sedation time with the patient was 60 minutes.Then, using a rim catheter, the right common iliac artery was engaged.An advantage wire was placed in distal sfa, the rim catheter was removed, the 5-french sheath was removed and the 6-french up and over sheath was placed at the origin of the right common femoral artery.At this point, the patient was anticoagulated with iv heparin.They were able to cross the lesion using support of a navicross catheter and the advantage wire.The wire was placed in the peroneal artery.The catheter was advanced.The wire was removed, and the viper wire was placed distally.Then, after removing of the catheter, orbital atherectomy was performed using 2.0 mm crown.Ablation was performed on low speed, intermediate speed and high speed.Then, they exchanged the wire into a supracore wire, and i took a 5/120 mm charger balloon and dilated the vessel up to 14 atmospheres for 2 minutes.Then, there was a segment where was the most calcification that was not well dilated.They took a 6/100 mm ultrascore balloon and dilated the lesion up to 14 atmospheres for 20 seconds.Still the lesion would not yield, so i took a 6/40 mm charger balloon and dilated that area up to 16 atmospheres for 2 minutes.Finally, they took a 6/150 mm lutonix balloon, which is drug-coated balloon and dilated the sfa up to 8 atmospheres for 3 minutes.Angiography was performed that showed less than 20% residual and timi 3 flow distally, although the flow was sluggish.However, they took a navicross catheter across the popliteal area and the gradient was measured.There was no gradient from the distal popliteal artery to the proximal sfa.At this point, all the catheters were removed.The patient tolerated well the procedure.There were no complications.She left the catheterization laboratory hemodynamically stable and neurologically intact.The 6-french up and over sheath was exchanged over the guidewire into a short 6-french sheath.Results: hemodynamics: central aortic pressure 140/80 mmhg.Angiography results: selective angiography of the right lower extremity revealed the patent right common iliac artery.The right external iliac artery is patent.The right common femoral artery is patent.The right sfa is patent.In the adductor canal, there is a 90% calcified lesion.The right popliteal artery has an eccentric 30-40% lesion.Again, there was no gradient across this lesion.Infrapopliteally, there is 3-vessel runoff.Angioplasty result: status post atherectomy and balloon angioplasty of the right sfa with final angiogram revealing less than 20% residual and timi 3 flow distally.Conclusion: successful recanalization of the right lower extremity.The patient would be on aspirin, plavix and statin.Depending on her progress, we will make further recommendations.Additional information was received on 20sep2021.It broke before it was to be inserted.It never entered the patient.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide additional information in section b5 and the device return date in section d9, to update section b1, b2 and h1 based upon the device return, and to update section h3, and to provide the completed investigation results.The actual navicross sample was received for evaluation.Visual inspection of the actual sample found that it had been fractured at approximately 31 mm from the distal end.From the marker to the distal end of the main body measured 21 mm, therefore the total length from the marker to the distal end of the fragment was about 52 mm.As the distance from the marker to the distal end of the normal product is about 41 mm, the actual sample had been stretched by about 11 mm.Magnifying inspection of the fragment found that from approximately 20 mm from the distal end to the proximal end had been stretched.Distal end had been compressed and tapered, and the surface was partially rough and lifted.Blood clots and other foreign substances were found in the lumen of the distal side.The proximal end of the fragment had been flared and compressed, and blood clots were found in the lumen.Magnifying inspection of the main body found that the distal end had been tapered and blood clots were found on the distal edge.X-ray fluoroscopic inspection found that the fractured point was near the end of the wire-braided section.The lumen was inspected by ct-scan and shadow of the foreign substances of was confirmed.After the blood clots were removed from the fragment and the main body, black film-like substance (referred to as foreign substance 1) was found in the lumen of the distal end of the fragment.The shape of foreign substance 1 was different from that observed in the inspection, which seemed to have been folded during the clot removal process.In addition, green foreign substance (foreign substance 2) was found adhering to the distal edge of the fragment.Foreign substance 1 and foreign substance 2 were analyzed by ft-ir.The ir-spectra of foreign substance 1 and foreign substance 2 matched those of the distal section and the proximal section of the outer layer of the guidewire advantage respectively.Therefore, both foreign substances were considered to be derived from guidewire advantage, which was reported as a device used in combination with the actual navicross sample.Electron microscopic inspection of the fragment found that the distal end of the fragment was partially rough, and the fracture ends of both the fragment and the main body seemed to have been torn off over the entire length.Ifu states: navicross- take extra care when exchanging the guide wires leaving the product in the vessel.Carefully insert a guide wire into the product.If any resistance is felt, stop the manipulation and remove the product together with the guide wire in order to avoid separation or break of the product.Guidewire advantage- if any resistance is felt or it the tip's behavior and/or location seems in proper, stop manipulating the glidewire advantage and/or the catheter and determine the cause by fluoroscopy.Continuing to manipulate or rotate the glidewire advantage or failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.The results of the investigation showed that the actual sample was stretched, the fracture surface had a shredded shape over the entire circumference, and the fracture point was near the end of the wire-braided section.Based on these findings, it was considered that the actual sample was subjected to some kind of tensile load, and the stress was concentrated near the wire-braided section, which was the transition area of physical properties, causing the breakage.The deformity on the fracture end of the fragment including the compressed mark and rough surface inferred that the actual sample might have been in a trapped state when it was subjected to a tensile load.It was thought that the foreign substance 1 and 2 were both from the outer layer of the guidewire advantage used in combination with the actual sample.However, the cause of the separation of the outer layer could not be determined because the actual guidewire advantage sample was not returned for analysis.It was reported that the actual sample was not inserted into the body.However, from the fact that blood clots were observed in the lumen and fractured surface of the actual sample, and that foreign substance 1 and 2 were observed after the blood clots were removed from the actual sample, it was inferred that the reported event may have occurred inside the body.The exact cause of the reported event cannot be definitively determined based on the available information.Please see mdr 2243441-2021-00037 for the importer report.This report is for the navicross support catheter device reported, for the advantage device reported that was used on the same patient see mdr 9681834-2021-00165.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information in section g2.Terumo tmc performed a maude search on 19aug2021.Report number (b)(6) was found and was confirmed to be of the same reported event, and therefore the maude report has been provided.

Brand Name
TERUMO NAVICROSS SUPPORT CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key12274754
Report Number9681834-2021-00137
Device Sequence Number4664016
Product Code DQY
UDI-Device Identifier04987350709226
UDI-Public04987350709226
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K110540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberN/A
Device Catalogue NumberNC35151
Device Lot Number201212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Initial Date Received by Manufacturer 07/19/2021
Supplement Date Received by Manufacturer08/19/2021
08/30/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date08/27/2021
09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN WIRE; UNKNOWN WIRE
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient Weight58